Texas, 2005

Hail and Damaging Wind in Texas, May 7 to 8, 2005

May 7 to 8, 2005 · NWS SJT · 5 events in 3 counties and zones

A strong warm advection regime produced two thunderstorm complexes across west central Texas. One complex moved through the Concho Valley and the southern Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong warm advection regime produced two thunderstorm complexes across west central Texas. One complex moved through the Concho Valley and the southern Big Country. There was some reports of marginally severe hail. The other thunderstorm complex moved through the Edwards Plateau in the the Hill Country. This complex produced a severe wind gust that overturned a travel trailer in eastern Kimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 7, 6:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 7, 6:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
745 PM CDT SAT MAY 7 2005

.UPDATE...
FORECAST UPDATE HAS BEEN SENT FOR THE NEWLY ISSUED SEVERE
THUNDERSTORM WATCH...WHICH IS IN EFFECT UNTIL 200 AM CDT FOR ALL
OF THE BIG COUNTRY...CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU.
SCATTERED THUNDERSTORMS INITIATED FROM NEAR GARDEN CITY TO NEAR
COLORADO CITY BEFORE WEAKENING...AS A RESULT OF BOUNDARY COLLISION
(NORTHWESTWARD MOVING THERMAL BOUNDARY AND THE DRYLINE). OTHER
SCATTERED THUNDERSTORMS ARE DEVELOPING AROUND FORT STOCTON AND
ADJACENT PORTION OF TRANS-PECOS. THIS OCCURRING AS FORCING FROM
UPSTREAM MID-LEVEL SHORTWAVE IS BEGINNING TO IMPINGE ON THE AREA.

EXPECT THUNDERSTORMS TO GRADUALLY INCREASE IN COVERAGE AND
STRENGTH FROM THE WEST DURING THE EARLY NIGHTTIME HOURS AS THE
SHORTWAVE MOVES EAST INTO FAR WEST TX. STILL APPEARS FAVORABLE FOR
ORGANIZATION OF STORMS INTO A MESOSCALE CONVECTIVE SYSTEM
OVERNIGHT. THIS WILL BE AIDED BY STRONG UPWARD VERTICAL MOTION IN
REGION OF COUPLED UPPER LEVEL JET STREAKS. SEVERE STORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN
SHOULD ALSO OCCUR WITH LOW LEVEL JET AND THETA-E RIDGE SETTING UP.

&&

.PREV DISCUSSION... (ISSUED 117 PM CDT SAT MAY 7 2005)

SHORT TERM...DRYLINE HAS CONTINUED TO TIGHTEN AND MOVE TO THE
EAST THIS AFTERNOON. CURRENT ANALYSIS INDICATES IT STRETCHES FROM
NEAR SNYDER TO NEAR SANDERSON. BEST CONVERGENCE ALONG THE DRYLINE
IS CURRENTLY ONGOING IN THE SOUTH PLAINS AND THE SOUTHERN PAN
HANDLE. SPEED MAX CURRENTLY MOVING ACROSS WEST TEXAS IN
COMBINATION WITH THE DRYLINE CONVERGENCE WILL MAY INITIATE
THUNDERSTORMS LATE THIS AFTERNOON. WITH SUBSIDENCE AND CAP IN
PLACE CHANCES OF THIS ARE PRETTY SLIM THIS AFTERNOON AND EARLY
EVENING. IF THUNDERSTORMS DO DEVELOP THEY WILL BECOME SEVERE
RATHER QUICKLY WITH 30 TO 40 KTS OF SHEAR AND CAPES ABOUT 1500 TO
2000 J/KG. THEY SHOULD ALSO BE DISCRETE CELLS. DRYLINE WILL COME
TO HALT LATE THIS AFTERNOON AND BEGIN TO RETREAT THIS EVENING...AS
STRONGER SHORTWAVE CURRENTLY OVER ARIZONA APPROACHES...12KM NAM
AND 4KM WRF SHOW THUNDERSTORMS DEVELOPING FOR SURE IN THE 03-05Z
TIME FRAME ALONG THE COLORADO RIVER WITH THE LOW LEVEL JET
INCREASING AT THIS SAME TIME...AND SHEAR VALUES INCREASE
SUBSTANTIALLY TO 40 TO 50 KTS. THIS IN COMBINATION WITH STEEPENING
LAPSE RATES WILL NO DOUBT ALLOW FOR SUPERCELLS WITH THE POTENTIAL
FOR SOME HIGH END SEVERE EVENTS WITH HAIL AOA 2 INCHES IN
DIAMETER. WE FIRST EXPECT A FEW CLUSTERS GRADUALLY GROWING INTO AN
MCS BY LATE TONIGHT WITH SEVERE HAIL THREAT CONTINUING...BUT GOING
DOWN IN SIZE. WIND THREAT WILL BE INCREASING THOUGH. AXIS OF MCS
LOOKS TO PROPAGATE DOWN THE COLORADO RIVER.

SEVERE MCS WILL LIKELY BE ONGOING ACROSS THE AREA EARLY TOMORROW
MORNING AND GRADUALLY SHIFT TO THE EAST. THE NEXT QUESTION IS WILL
CONVECTION GET A CHANCE TO REFORM IN THE AFTERNOON IN THE WAKE OF
THE MCS. THE DRYLINE WILL PROGRESS EASTWARD...ABOUT ABILENE TO SAN
ANGELO TO SONORA LINE. CAPES STILL IN THE 1500 J/KG RANGE ACROSS
THE EAST...BUT THE QUESTION IS CAN OVERALL ATMOSPHERE RECOVER.
WILL RETAIN A 30 POP IN THE AFTERNOON ACROSS THE EAST TO ACCOUNT
FOR THIS. THUNDERSTORMS WILL BE OVER FOR SURE BY TOMORROW EVENING
AS TROUGH SHIFTS TO THE EAST AND DRIER AIRMASS FILTERS IN. THE
DRIER AIRMASS AND LESS CLOUD COVER WILL HELP TEMPERATURES TO BOOST
UP INTO THE LOWER 90S FOR MUCH OF THE AREA ON MONDAY.

LONG TERM...
OVERALL VERY LITTLE CHANGE TO THE EXTENDED FORECAST. ANOTHER STORM
SYSTEM MOVES INTO THE WESTERN STATES THURSDAY NIGHT AND FRIDAY.
THIS WILL SET UP THE DRYLINE ONCE AGAIN. WITH THE THREAT FOR LATE
AFTERNOON AND EVENING THUNDER THURSDAY AFTERNOON AND FRIDAY
AFTERNOON. COOL FRONT STILL FORECAST TO MOVE INTO THE AREA FRIDAY
THROUGH SATURDAY. DGEX IS THE FASTEST WITH FRONT MOVING IN FRIDAY
EVENING AND NIGHT. GFS IS SLOWER WITH SATURDAY AS THE FAVORED
TIMING. FRONT IN THE VICINITY AT THIS TIME SHOULD HELP TO ENHANCE
THUNDERSTORM CHANCES A LITTLE.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH #227 IN EFFECT UNTIL 200 AM CDT
FOR ALL OF THE BIG COUNTRY...CONCHO VALLEY...AND NORTHERN EDWARDS
PLATEAU.

&&

19
Hazardous weather outlook, May 7, 2:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
300 PM CDT SAT MAY 7 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-081949-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
300 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST
CENTRAL TEXAS TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. SOME STORMS COULD DEVELOP NEAR THE
DRYLINE LATE THIS AFTERNOON OVER THE WESTERN BIG COUNTRY...BUT
MORE WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP AFTER
10 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
SOME THUNDERSTORMS MAY STILL BE ONGOING EARLY SUNDAY ACROSS THE
HEARTLAND AND NORTHWEST HILL COUNTRY. THUNDERSTORMS WILL ALSO BE
POSSIBLE SUNDAY AFTERNOON ACROSS WEST CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ACROSS MOST OF WEST CENTRAL
TEXAS LATE TONIGHT.

The radar

The San Angelo radar (KSJT), 51 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Irion

When
May 7, 10:00 PM CST
Where
Irion County, 12 mi W of Mertzon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.267, -101.017

Hail, Irion

When
May 7, 10:28 PM CST
Where
Irion County, Mertzon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.267, -100.817

Hail, Tom Green

When
May 7, 10:50 PM CST
Where
Tom Green County, 10 mi N of San Angelo
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.617, -100.433

Hail, Tom Green

When
May 7, 10:58 PM CST
Where
Tom Green County, 3 mi N of San Angelo
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
31.517, -100.433

Thunderstorm Wind, Kimble

When
May 8, 3:40 AM CST
Where
Kimble County, 29 mi ESE of Junction
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
30.317, -99.317

Strong thunderstorm wind gusts overturned a travel trailer injuring one person inside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449809, 5449810, 5449811, 5449812, 5449813.